Michigan, 2022

Flood in Michigan, September 3, 2022

September 3, 2022 · NWS APX · 1 event in 1 county or zone

A line of strong thunderstorms formed along an advancing cold front early in the morning on 9/3, eventually tracking into northern lower Michigan and producing heavy rainfall. Additional storms initiated just behind the line and continued to produce heavy rainfall in the vicinity of Little Traverse Bay, leading to significant erosion of the shoulder of M-119.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of strong thunderstorms formed along an advancing cold front early in the morning on 9/3, eventually tracking into northern lower Michigan and producing heavy rainfall. Additional storms initiated just behind the line and continued to produce heavy rainfall in the vicinity of Little Traverse Bay, leading to significant erosion of the shoulder of M-119. A 24 hour rainfall total of 2.80 inches was measured 1 mile NNE of Harbor Springs at 9:30 AM EST with the majority of that falling in a 3 hour period that morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 3, 1:50 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 3, 1:50 AM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
250 AM EDT Sat Sep 3 2022

.NEAR TERM...(Today through Tonight)
Issued at 248 AM EDT Sat Sep 3 2022

High Impact Weather Potential: Scattered non-severe thunderstorms
possible today, mainly northern lower MI.

Pattern Synopsis/Forecast: Early this morning, low pressure is
centered across eastern Hudson Bay with a cold front draped across
far western Quebec southwestward to a line roughly from ANJ to GRB.
Weak/secondary low pressure development underway along this boundary
across southwest WI. This front is expected to bisect northern
northern MI early this morning before gradually sagging through the
day, clearing entirely by late afternoon. This boundary and
aforementioned secondary low pressure will be the focus for
additional isolated to scattered shower and thunderstorm development
at times today, perhaps lingering into the evening hours.

Primary Forecast Concerns: Isolated to scattered shower/storm
chances today into this evening. Cooler temperatures. Patchy fog
tonight.

Scattered radar returns noted ahead of and along the cold front
across northern Lake Michigan and parts of eastern upper MI early
this morning. Additional showers and embedded convective activity
across parts of central WI. As this boundary sinks south this
morning, a rather tight north-south moisture/instability gradient
expected to set up across the forecast area today with the bulk of
favorable ingredients expected to be limited to northern lower.
This will ultimately make it tough to pinpoint exact placement and
coverage of convection today with initial chances this morning
focused generally north of a TVC-APN line, with greater chances
this afternoon southeast of a line from CAD to APN across
northeast lower. While thunderstorms are possible at virtually any
point today, the latter of these two areas will be better primed
for numerous storms given diurnally driven instability near its
peak and pre-frontal moisture pooling allowing for some locally
heavy downpours. Deep layer bulk shear limited to less than 25 kts
should preclude severe weather, but can't rule out a bit of
gustiness in any stronger storms.

While thunder chances largely diminish beyond sunset with a loss of
instability, lingering shower chances may be slow to end despite
slowly encroaching high pressure from the north and west. Latest hi-
res trends suggest another weak area of low pressure rides along the
front to our south forcing some low-level moisture back into parts
of the southern half of the forecast area...perhaps enough to kick
off additional scattered showers and/or drizzle and patchy fog
during the remainder of the overnight hours.

Wide range in temperatures today with 60s to near 70 across eastern
upper and lots of low-mid 70s across northern lower save for those
near Saginaw Bay where some pre-frontal 80s are possible. Cooler
tonight with lows spanning the 50s for most...touch cooler possible
over interior eastern upper and the Tip of the Mitt where mainly
clear skies are anticipated.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 248 AM EDT Sat Sep 3 2022

High Impact Weather Potential...Low.

The surface front to our south is expected to ever so slowly sink
farther to the south Sunday into Monday nudged along by surface high
pressure ridging in from the northeast. Partly to mostly cloudy
skies across southeast zones should give way to increasing afternoon
sunshine Sunday with mostly sunny skies elsewhere. Clear to partly
cloudy skies should cover it for Sunday night and Monday.
Temperatures will be seasonably cool Sunday with some warming
expected for your Labor Day. Highs Sunday in the upper 60s and low
70s then the low and mid 70s Monday. Lows Sunday night in the mid
40s to low 50s.

&&

.LONG TERM...(Monday night through Friday)
Issued at 248 AM EDT Sat Sep 3 2022

High Impact Weather Potential...Very low.

No big changes or surprises to extended guidance since yesterday.
Still expecting upper level ridging to dominate across the Great
Lakes next week while an upper level low hangs out to our south
across the Ohio and Tennessee Valleys. This pattern supports
unseasonably warm daytime temperatures (but with comfortably cool
nights) and no rainfall through the long term across northern
Michigan.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM EDT Fri Sep 2 2022

A strong cold front will drop into Eastern Upper Michigan overnight
and then progress southeastward thru Northern Lower Michigan Saturday.
A relatively narrow line of scattered showers and isold thunderstorms
along and just ahead of this front will impact our TAF sites. Prevailing
conditions will remain VFR... but may briefly drop to MVFR/IFR within
heavier showers and storms. LLWS will continue to impact Eastern
Upper Michigan (CIU) overnight. Surface winds will remain from the
S/SW at 10 to 15 kts...and then begin to shift to the west late
tonight and eventually to the north at 15 to 25 kts on Saturday
behind the cold front.

&&

.MARINE...
Issued at 248 AM EDT Sat Sep 3 2022

Any lingering southwest winds will continue to transition more north-
northwesterly behind a passing cold front this morning. Some low end
Small Craft Advisory gusts possible at times, mainly on Lake
Michigan today before winds veer northeasterly tonight. Northeast
winds are expected to continue Sunday into the start of the upcoming
work week, and while breezy at times, are expected to remain below
advisory criteria at this time.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...Small Craft Advisory from 10 AM this morning to 8 PM EDT this
     evening for LMZ345-346.
LS...NONE.
&&

NEAR TERM...MJG
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...MLR
MARINE...MJG
Hazardous weather outlook, Sep 3, 2:01 AM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
301 AM EDT Sat Sep 3 2022

MIZ016>018-020>036-041-042-086>088-095>099-040715-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
301 AM EDT Sat Sep 3 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible today into early this
evening, mainly across northern lower Michigan. No severe weather
is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-040715-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
301 AM EDT Sat Sep 3 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today into early this evening,
mainly over the waters surrounding northern lower Michigan. No
severe weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 3, 2:10 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Gaylord MI
310 AM EDT Sat Sep 3 2022

MIZ088-096-097-030815-
Southeast Chippewa MI-Mackinac Island/Bois Blanc Island MI-
Eastern Mackinac MI-
310 AM EDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of southeastern
Chippewa and southeastern Mackinac Counties through 415 AM EDT...

At 310 AM EDT, Doppler radar was tracking a strong thunderstorm near
Evergreen Shores, or near St. Ignace, moving east at 45 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. Ignace, Mackinaw City and Evergreen Shores around 315 AM EDT.
  Straits State Park around 320 AM EDT.
  Mackinac Island around 325 AM EDT.

Other locations in the path of this storm include Point Aux Pins On.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4594 8414 4588 8443 4594 8449 4591 8456
      4593 8466 4592 8467 4585 8454 4584 8441
      4580 8432 4570 8436 4573 8463 4579 8473
      4578 8484 4583 8483 4583 8490 4607 8496
      4610 8397 4606 8391 4592 8391
TIME...MOT...LOC 0710Z 280DEG 38KT 4589 8482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GILLEN
Special weather statement, Sep 3, 4:25 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Gaylord MI
525 AM EDT Sat Sep 3 2022

MIZ016>018-021-022-099-031030-
Otsego MI-Cheboygan MI-Antrim MI-Presque Isle MI-Emmet MI-
Charlevoix MI-
525 AM EDT Sat Sep 3 2022

...Strong thunderstorms will impact portions of west central Presque
Isle, Cheboygan, northwestern Otsego, Antrim, southern Emmet and
Charlevoix Counties through 630 AM EDT...

At 525 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mullet Lake to near Omena. Movement was
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Indian River, Mullet Lake and Topinabee around 530 AM EDT.
  Aloha around 535 AM EDT.
  Aloha State Park and Alverno around 540 AM EDT.
  Koehler Township around 545 AM EDT.

Other locations in the path of these storms include Central Lake,
Black Lake, Onaway State Park, Clam River, Tower, Bellaire, Onaway
and Huron Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4488 8519 4501 8543 4506 8542 4518 8543
      4565 8460 4548 8394
TIME...MOT...LOC 0925Z 293DEG 20KT 4553 8455 4508 8555

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GILLEN
Local storm report, Sep 3, 4:43 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
543 AM EDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     TSTM WND GST     3 WNW CONWAY            45.43N 84.92W
09/03/2022  M44 MPH          EMMET              MI   AWOS

            AWOS STATION KMGN HARBOR SPRINGS - MUNICIPAL
            ARPT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Emmet

When
September 3, 4:45 AM EST to 6:30 AM EST
Where
Emmet County, 0.66 mi W of Harbor Pt to 0.65 mi W of Harbor Pt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
45.432, -84.993

M-119 (Bluff Dr) closed at Harrison St due to significant erosion of shoulder of highway. Time estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053934.